Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Austin/San Antonio, TX

March 22, 20229 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 22, 2022, 2:24 AM CDT for 9 counties in Texas. It took effect at Mar 22, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 2:24 AM CDT (07:24 UTC)
In effect from
Mar 22, 2022, 1:00 PM CDT
Expired
Mar 22, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 23 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5596 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS84 KEWX 220724
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
224 AM CDT Tue Mar 22 2022

...CRITICAL FIRE WEATHER CONDITIONS WEST OF A LINE FROM
ROCKSPRINGS TO SABINAL TO PEARSALL TODAY...

.Expect northwest winds of 20 to 25 mph with gusts to 35 mph 
Today. Minimum humidities of 15 to 20 percent are also expected. 
As a result, a Red Flag Warning has been issued for rapid and 
erratic wildfire behavior.

TXZ183>185-202-203-217>219-228-230000-
/O.UPG.KEWX.FW.A.0005.220322T1800Z-220323T0000Z/
/O.NEW.KEWX.FW.W.0009.220322T1800Z-220323T0000Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Frio-Dimmit-
224 AM CDT Tue Mar 22 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR THE RIO GRANDE PLAINS AND EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for gusty winds and low relative humidity, which
is in effect from 1 PM this afternoon to 7 PM CDT this evening. 

* WINDS...Northwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:17 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 22, 2:17 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
217 AM CDT Tue Mar 22 2022

.SHORT TERM (Today through Wednesday)...
Satellite and radar trends show convection finally moving east and
weakening early this morning. We expect the storms to be east of the
area by sunrise. High pressure will build into the area today,
bringing breezy, cooler, and drier conditions. The upper low/longwave
trough will be slow to progress east, so we expect some mid and upper
level clouds to pass across the region today and Wednesday, but no
additional rainfall is expected.

&&

.LONG TERM (Wednesday Night through Monday)...
The longwave pattern across the CONUS is projected to be zonal for
the rest of this week and into the weekend. However, low amplitude
waves will generate periods of clouds mixed with sunny skies. Cold
air advection will cease Wednesday night. As southerly flow resumes
on Thursday, look for a warming trend, with morning lows rising into
the upper 50s to lower 60s, and afternoon highs reaching the mid to
upper 80s for the weekend into early next week. The GFS and ECMWF
have a shortwave trough reaching Texas by March 30/31, which will be
our next chance for rain.

&&

.FIRE WEATHER...
Gusty winds and low humidities will overspread areas that received
little or no rain from today's system, and have been in a drought
condition for months. In addition, vegetation green-up is still just
starting, and with fuels cured by winter dormancy, wildfires can
spread quickly and erratically. We have issued a Red Flag Warning
from 1 to 7 pm for locations roughly along and west of a line from
Rocksprings to Sabinal to Pearsall. Similar conditions are possible
each afternoon through the weekend. However, with winds not expected
quite as high as today, we will keep stressing the elevated to near
critical conditions, but not issue additional Fire Weather Watches or
Red Flag Warnings unless widespread critical conditions develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  44  69  43  74 /   0   0   0   0   0
Austin Bergstrom Intl Airport  70  43  70  40  74 /   0   0   0   0   0
New Braunfels Muni Airport     74  42  72  40  77 /   0   0   0   0   0
Burnet Muni Airport            66  40  67  39  72 /   0   0   0   0   0
Del Rio Intl Airport           72  45  71  43  82 /   0   0   0   0   0
Georgetown Muni Airport        67  43  68  41  73 /   0   0   0   0   0
Hondo Muni Airport             74  41  73  39  80 /   0   0   0   0   0
San Marcos Muni Airport        72  41  71  40  76 /   0   0   0   0   0
La Grange - Fayette Regional   72  43  69  42  73 /  -    0   0   0   0
San Antonio Intl Airport       72  45  70  45  77 /   0   0   0   0   0
Stinson Muni Airport           77  47  74  45  81 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

&&

Short-Term/Aviation...04
Long-Term...Zeitler
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 AM CDT Mon Mar 21 2022

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms with primary threats of large hail and
tornadoes are possibly this afternoon into early evening. A Red
Flag Warning is in effect for the Edwards Plateau and Rio Grande
Plains this afternoon. A Wind Advisory is in effect this
afternoon for Val Verde and Edwards Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are expected to
continue through Saturday, mainly during the afternoon and
evening hours. A Fire Weather Watch is in effect for Tuesday
afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag
Warnings for critical fire weather conditions may be needed on
additional days. Take care to prevent the start of wildfires.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the NWS.

In the hours before

Local storm report, Mar 22, 12:10 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1210 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             1 NNE KIRBY             29.47N 98.38W
03/21/2022  E0.50 INCH       BEXAR              TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ONE-HALF INCH
            DIAMETER HAIL IN KIRBY.

&&

EMP
Local storm report, Mar 22, 12:15 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1215 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             1 NNW LOCKHART          29.90N 97.68W
03/22/2022  M1.25 INCH       CALDWELL           TX   TRAINED SPOTTER

&&

EMP
Local storm report, Mar 22, 12:22 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1222 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             2 NE KIRBY              29.48N 98.36W
03/22/2022  E1.00 INCH       BEXAR              TX   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS QUARTER SIZED
            HAIL NEAR RITTIMAN ROAD AND FARM TO MARKET
            78.

&&

EMP
Special weather statement, Mar 22, 1:06 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
106 AM CDT Tue Mar 22 2022

TXZ193-194-207>209-221-223-220700-
Guadalupe TX-Caldwell TX-Bastrop TX-Fayette TX-Gonzales TX-Wilson TX-
Lee TX-
106 AM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of Caldwell, eastern
Guadalupe, southern Bastrop, Gonzales, south central Lee,
southwestern Fayette and northern Wilson Counties through 200 AM
CDT...

At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lockhart to near Stockdale. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seguin, Lockhart, Gonzales, Floresville, Luling, Smithville,
Stockdale, Nixon, La Vernia, Waelder, Kingsbury, Smiley, New Berlin,
Staples, Fentress, Cheapside, Sutherland Springs, Palmeto State Park,
Rosanky and Pandora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 AM CDT for south central
Texas.

&&

LAT...LON 2926 9741 2920 9749 2919 9770 2922 9773
      2918 9779 2913 9833 2987 9777 3016 9692
TIME...MOT...LOC 0606Z 255DEG 33KT 2988 9760 2919 9797

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MO
Local storm report, Mar 22, 1:09 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND GST     3 E SEGUIN              29.57N 97.91W
03/22/2022  M64 MPH          GUADALUPE          TX   AWOS

            RANDOLPH AFB AUXILIARY FIELD AWOS REPORTS A
            WIND GUST OF 64 MPH.

&&

EMP
Special weather statement, Mar 22, 1:55 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
155 AM CDT Tue Mar 22 2022

TXZ193-194-208-209-223-220745-
Caldwell TX-Bastrop TX-Fayette TX-Gonzales TX-Lee TX-
155 AM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of east central
Caldwell, southeastern Bastrop, northeastern Gonzales, Lee and
Fayette Counties through 245 AM CDT...

At 155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dime Box to Cistern. Movement was east at
30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Giddings, La Grange, Smithville, Schulenburg, Flatonia, Lexington,
Fayetteville, Dime Box, Round Top, Fedor, Rosanky, Paige, Muldoon,
Cistern, Lake Somerville State Park & Trailway, Circle D-KC Estates,
Upton, Carmine, Swiss Alp and Rutersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 AM CDT for south central
Texas.

&&

LAT...LON 2979 9672 2963 9688 2974 9747 3038 9708
      3049 9690 3046 9690 3039 9679 3032 9674
      3032 9669 3029 9664 3025 9669 3024 9674
      3020 9674 3016 9679 3014 9677 3017 9669
      3015 9668 3014 9665 3008 9663 2996 9658
TIME...MOT...LOC 0655Z 260DEG 28KT 3036 9686 2979 9722

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:09 PM CDTSpecial Weather StatementEWXCaldwell51 min
Mar 21, 7:10 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe38 min
Mar 21, 7:14 PM CDTSpecial Weather StatementEWXWilliamson46 min
Mar 21, 7:15 PM CDTTornado Warning Tornado observedEWXLee15 min
Mar 21, 7:20 PM CDTSpecial Weather StatementEWXBastrop40 min
Mar 21, 7:36 PM CDTTornado WarningEWXLee25 min
Mar 21, 7:55 PM CDTSpecial Weather StatementEWXWilliamson50 min
Mar 21, 8:00 PM CDTSpecial Weather StatementEWXBastrop45 min
Mar 21, 8:21 PM CDTSpecial Weather StatementEWXComal, Hays, Travis24 min
Mar 21, 8:37 PM CDTSevere Thunderstorm WarningEWXWilliamson23 min
Mar 21, 8:44 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson46 min
Mar 21, 8:49 PM CDTSevere Thunderstorm WarningEWXHays, Travis21 min
Mar 21, 8:51 PM CDTSpecial Weather StatementEWXComal, Hays39 min
Mar 21, 9:02 PM CDTSevere Thunderstorm WarningEWXWilliamson28 min
Mar 21, 9:28 PM CDTSpecial Weather StatementEWXWilliamson47 min
Mar 21, 11:29 PM CDTSpecial Weather StatementEWXBastrop, Travis61 min
Mar 21, 11:39 PM CDTSpecial Weather StatementEWXAtascosa, Caldwell, Comal, Guadalupe, Wilson66 min
Mar 21, 11:45 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar60 min
Mar 21, 11:55 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe65 min
Mar 21, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe62 min
Mar 22, 12:09 AM CDTAreal Flood AdvisoryEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 7 more3 hr
Mar 22, 12:11 AM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Lee, Williamson64 min
Mar 22, 12:45 AM CDTFlash Flood Warning Considerable damage threatEWXBastrop, Caldwell, Guadalupe, Hays, Lee, Travis and 1 more3 hr
Mar 22, 1:06 AM CDTSpecial Weather StatementEWXCaldwell, Gonzales, Guadalupe, Wilson54 min
Mar 22, 1:55 AM CDTSpecial Weather StatementEWXFayette, Lee50 min
Mar 22, 3:33 AM CDTSpecial Weather StatementEWXDeWitt42 min
Mar 22, 4:12 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca48 min
Mar 22, 4:33 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca27 min

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.